“Dropless” cataract surgery has become more popular over the past decade and involves an injection of antibiotics and/or steroids into the eye at the time of surgery to eliminate the need for eyedrops after surgery. Over the past two years, Texas Retina Associates’ Dallas office has treated 49 patients who presented with a rare condition called toxic posterior segment syndrome (TPSS) from a specific compounded formulation of triamcinolone-moxifloxacin that was injected for their “dropless” cataract procedure. Texas Retina Associates’ Ashkan M. Abbey, MD, has studied these cases and wrote about them in the most recent issue of Retina Today.
TPSS is a rare, progressive, visually debilitating condition that affects the retina. The patients in this study experienced the following symptoms:
- Delayed onset of painless central vision loss within one week of the cataract surgery
- Continued deterioration of central vision for one to two months after the surgery
In addition, Dr. Abbey reported that optical coherence tomography testing (OCT) revealed varying degrees of outer retinal thinning.
The U.S. Food & Drug Administration (FDA) alerted health care professionals about these adverse events associated with a specific compounding pharmacy in Dallas. They also launched an investigation and determined that the most likely cause was toxic degradation byproducts of poloxamer 407, which is often used as a solubilizing and stabilizing agent. Dr. Abbey’s study concluded that no specific treatment alleviated the toxic effects of TPSS. You can read the full Retina Today article here.